Alert archive / Arizona / Flash Flood Warnings in 2012
Flash Flood Warning 131, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 20, 2012, 2:24 PM MST for Mohave County, Arizona. It was in force for 75 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2012, 2:24 PM MST (21:24 UTC)
- Expired
- Aug 20, 2012, 3:39 PM MST
- In force
- 75 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 104 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 2:28 PM MST | FLASH FLOOD | 11 W Valentine, AZ | 10 INCHES OF WATER AND MUD FLOWING DOWN BRIGADE DRIVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 808 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
366 WGUS55 KVEF 202124 FFWVEF AZC015-202330- /O.NEW.KVEF.FF.W.0131.120820T2124Z-120820T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 224 PM MST MON AUG 20 2012 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA... * UNTIL 430 PM MST. * AT 215 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER CENTRAL MOHAVE COUNTY...OR 18 MILES NORTHEAST OF KINGMAN. THE STORM PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF CENTRAL MOHAVE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG... NWSVEGAS. FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN! REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG... NWSVEGAS. && LAT...LON 3547 11370 3529 11376 3537 11395 3552 11387 $$ ASG
2 follow-up statements
076 WGUS75 KVEF 202131 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 231 PM MST MON AUG 20 2012 AZC015-202330- /O.CON.KVEF.FF.W.0131.000000T0000Z-120820T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ- 231 PM MST MON AUG 20 2012 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR CENTRAL MOHAVE COUNTY... AT 223 PM MST...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM PRODUCING FLASH FLOODING IN AND NEAR THE COMMUNITY OF VALLE VISTA. A TRAINED SPOTTER REPORTED ABOUT 10 INCHES OF WATER FLOWING DOWN BRIGADE DRIVE. THIS STORM WAS LOCATED OVER CENTRAL MOHAVE COUNTY ON ROUTE 66...OR 19 MILES NORTHEAST OF KINGMAN. THE THUNDERSTORM WITH EXCESSIVE RAIN WAS NEARLY STATIONARY. LOCATIONS IMPACTED INCLUDE... PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN! REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG... NWSVEGAS. && LAT...LON 3547 11370 3529 11376 3537 11395 3552 11387 $$ ASG
870 WGUS75 KVEF 202239 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 339 PM MST MON AUG 20 2012 AZC015-202248- /O.CAN.KVEF.FF.W.0131.000000T0000Z-120820T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ- 339 PM MST MON AUG 20 2012 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL MOHAVE COUNTY... LOCAL STORM SPOTTERS HAVE INDICATED THAT THE HEAVY RAIN HAS ENDED AND THERE IS NO ADDITIONAL FLOODING. THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED. LAT...LON 3547 11370 3529 11376 3537 11395 3552 11387 $$ ASG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 10:22 AM MST, 4 hours 2 minutes earlier.
Area forecast discussion, Aug 20, 10:22 AM MST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 1022 AM PDT MON AUG 20 2012 .SYNOPSIS...MONSOON MOISTURE WILL REMAIN MAINLY OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA THROUGH FRIDAY BEFORE DRYING TAKES PLACE AREA WIDE ON SATURDAY. THE MONSOON MOISTURE WILL CONTINUE TO ALLOW FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS TO FORM WITH THE POTENTIAL OF LOCALLY HEAVY RAINFALL AND GUSTY WINDS. TEMPERATURES ARE EXPECTED TO BE NEAR TO SLIGHTLY BELOW NORMAL THROUGH THE WEEK. && .UPDATE...WEAK SHORTWAVE THAT HELP TRIGGER NOCTURNAL STORMS TO THE NORTHEAST OF LAS VEGAS OVERNIGHT...INITIALIZED JUST TO OUR EAST OVER CENTRAL UTAH THIS MORNING. HIGHEST THETA-E VALUES ORIENTATED NORTHWEST TO SOUTHEAST OVER LINCOLN AND MOHAVE COUNTIES THIS AFTERNOON. NO CHANGE IN THE MOISTURE PROFILE OF THE AIR MASS ACROSS THE EASTER ZONES SO LOCALLY HEAVY RAIN POSSIBLE. MODELS SUGGESTING THERE WILL BE NOCTURNAL STORMS OVER LINCOLN COUNTY ONCE AGAIN TONIGHT. UPDATED TO INCREASE POPS BETWEEN 06Z-12Z TONIGHT. NO OTHER CHANGES AT THIS TIME. && .AVIATION...FOR MCCARRAN...GENERALLY SOUTH WINDS EXPECTED THIS AFTERNOON AND OUTFLOW AGAIN BECOMES A CONCERN THAT LASTS THROUGH THE EVENING HOURS. TCU/CB ARE EXPECTED OVER THE MOUNTAINS SURROUNDING THE VALLEY BY LATE THIS MORNING WITH A SLIGHT CHANCE OF A THUNDERSTORM MOVING INTO THE LAS VEGAS VALLEY THIS AFTERNOON. CLOUDS IN GENERAL AOA 10K FEET TODAY. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCT SHOWERS/TSTORMS ARE EXPECTED AGAIN TODAY WITH THE BEST COVERAGE IN LINCOLN AND MOHAVE COUNTY. FEW-SCT CLOUDS AT AROUND 10-12K FEET THROUGH THE DAY WITH PREVAILING SOUTH SURFACE WINDS AROUND 10KTS. GUSTY AND ERRATIC WINDS ASSOCIATED WITH TSTORM OUTFLOW IS POSSIBLE AGAIN TODAY. && .PREV DISCUSSION... 304 AM PDT MON AUG 20 2012 .SHORT TERM...TODAY THROUGH WEDNESDAY...ISOLATED THUNDERSTORMS ARE CONTINUING THIS MORNING ACROSS SOUTHERN LINCOLN/CLARK/NORTHERN MOHAVE COUNTIES WITH THE MAIN INITIATOR BEING OUTFLOW BOUNDARIES FROM CONVECTION SUNDAY EVENING. EXPECT THUNDERSTORMS TO DECREASE/END BY MORNING BUT LIGHT SHOWERS MAY CONTINUED TO BE SEEN. FOR TODAY LITTLE CHANGE EXPECTED IN THE OVERALL SYNOPTIC PATTERN AS MONSOON MOISTURE REMAINS TRAPPED UNDER A RIDGE OF HIGH PRESSURE OVER THE FORECAST AREA...ESPECIALLY THE EASTERN PORTION. LITTLE CHANGE TO PRECIPITABLE WATER VALUES/LIFTED INDEX FOR THIS AFTERNOON WHICH SHOULD ONCE AGAIN RESULT IN THUNDERSTORMS FIRING OFF OVER THE HIGHER TERRAIN WITH OUTFLOW BOUNDARIES HELPING TO FORM CONVECTION BY LATE AFTERNOON/EVENING. BY TUESDAY HOWEVER...SHORT RANGE MODELS ARE IN GOOD AGREEMENT IN MOVING A TROUGH OFF THE WEST COAST INLAND WITH A TRAILING FEATURE FORMING A WEAK CUTOFF LOW OFF THE SOUTH CENTRAL CALIFORNIA COAST BY 12Z WEDNESDAY. THIS WILL CONTINUE TO KEEP ISOLATED/SCATTERED THUNDERSTORMS GOING MAINLY OVER THE EAST ON TUESDAY. HOWEVER WITH THE CUT-OFF LOW...MOISTURE MAY INCREASE OVER THE EASTERN AREAS WITH A POSSIBLE INCREASE IN THE UPPER LEVEL DIFLUENCE WHICH MAY LEAD TO BETTER ORGANIZED CONVECTION...POSSIBLE MORE WIDESPREAD FLASH FLOODING. AT THE SAME TIME...A MORE SEVERE NATURE TO THE CONVECTION MAY TAKE PLACE ON THE WESTERN EDGE OF THE MOISTURE BOUNDARY. OVERALL THE PREVIOUS FORECAST HAD THIS WELL COVERED AND ONLY MADE MINOR TWEAKS TO THE FORECAST FOR THIS MORNING. TEMPERATURES WILL BE NEAR NORMAL TODAY AND TUESDAY. HOWEVER WITH THE WEAK CUT-OFF LOW MOVING OVER THE AREA ON WEDNESDAY...INCREASED CLOUDS WILL LIKELY DROP TEMPERATURES ESPECIALLY OVER THE EASTERN PORTION TO BELOW NORMAL. .LONG TERM...THURSDAY THROUGH SUNDAY...MODEL AGREEMENT IS NOT GREAT WITH TRACKING OF AN UPPER LOW THURSDAY. THE ECMWF HAS THE LOW CENTER CIRCULATION DIRECTLY OVER SOUTHERN NEVADA THURSDAY AFTERNOON WHILE THE GFS HAS AN OPEN TROUGH WITH ITS AXIS FORECAST THROUGH CENTRAL UT/AZ AT THAT SAME TIME PERIOD. MORE WIDESPREAD SHOWER/TSTORM ACTIVITY WOULD RESULT FROM THE ECMWF SOLUTION. BASICALLY FOLLOWED THE EC BUT HELD MENTIONABLE WEATHER TO THE EASTERN THIRD OF THE AREA...LEAVING THE WESTERN TWO THIRDS DRY. MODEL AGREEMENT THEN IMPROVES BEYOND THURSDAY WITH MAINLY DRY CONDITIONS CWA WIDE WITH THE POSSIBLE EXCEPTION OF MOHAVE COUNTY. TEMPERATURES THROUGH THE LONG TERM WILL BEGIN SEVERAL DEGREES BELOW NORMAL ON THURSDAY...WARMING TO NEAR OR ABOVE NORMAL BY THE WEEKEND. && .AVIATION...FOR MCCARRAN...WINDS ARE DECREASING BEHIND AN OUTFLOW BOUNDARY THAT PASSED THROUGH THE AREA AROUND MIDNIGHT. THIS TREND WILL CONTINUE AND WINDS WILL BECOME LIGHT AND VARIABLE. SOUTH WINDS ARE EXPECTED AGAIN THIS AFTERNOON AND OUTFLOW AGAIN BECOMES A CONCERN THAT LASTS THROUGH THE EVENING HOURS. TCU/CB ARE EXPECTED OVER THE MOUNTAINS SURROUNDING THE VALLEY BY LATE THIS MORNING WITH A SLIGHT CHANCE OF A THUNDERSTORM MOVING INTO THE LAS VEGAS VALLEY THIS AFTERNOON. CLOUDS IN GENERAL AOA 10K FEET TODAY. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...THE FEW SHOWERS THAT ARE OUT THERE THIS MORNING WILL MOVE OUT OF THE AREA OR DIMINISH BY DAYBREAK. SCT SHOWERS/TSTORMS ARE EXPECTED AGAIN TODAY WITH THE BEST COVERAGE IN LINCOLN AND MOHAVE COUNTY. FEW-SCT CLOUDS AT AROUND 10-12K FEET THROUGH THE DAY WITH PREVAILING SOUTH SURFACE WINDS AROUND 10KTS. GUSTY AND ERRATIC WINDS ASSOCIATED WITH TSTORM OUTFLOW IS POSSIBLE AGAIN TODAY. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && UPDATE...PIERCE PREV DISCUSSION...JENSEN/SALMEN HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 20, 6:37 AM MST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 637 AM PDT MON AUG 20 2012 AZZ001>003-036-CAZ519>527-NVZ014>022-210000- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 637 AM PDT MON AUG 20 2012 /637 AM MST MON AUG 20 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT VERY MOIST CONDITIONS WILL REMAIN OVER THE AREA TODAY AND TONIGHT RESULTING IN ISOLATED TO SCATTERED THUNDERSTORMS...MAINLY IN THE AFTERNOON AND EVENING. GUSTY WINDS MAY BE SEEN FROM THESE THUNDERSTORMS...HOWEVER THE MAIN CONCERN WILL BE BRIEF HEAVY RAINFALL WHICH MAY PRODUCE ISOLATED FLASH FLOODING. THE AREAS WHICH HAVE THE GREATEST CHANCE OF THUNDERSTORMS FORMATION WILL BE LINCOLN/CLARK/MOHAVE COUNTIES .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WEAK CUT-OFF LOW WILL MOVE ONTO THE SOUTH CENTRAL CALIFORNIA COAST LATE TUESDAY AND OVER THE AREA ON WEDNESDAY. THIS WILL ALLOW MONSOONAL MOISTURE TO REMAIN OVER THE EASTERN PORTION OF THE FORECAST AREA AND MAY PROVIDE INCREASED DYNAMICS FOR MORE WIDESPREAD THUNDERSTORM. THE MAIN CONCERN WILL CONTINUE TO BE LOCALIZED HEAVY RAINFALL WITH POSSIBLE ISOLATED FLASH FLOOD CONCERNS. DRYING WILL BEGIN TO TAKE PLACE BY FRIDAY...WITH LIMITED IF ANY THUNDERSTORMS ACTIVITY EXPECTED OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 2:34 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 41 min |
| Aug 20, 2:42 PM MST | Flash Flood Warning | VEF | Mohave | 2 hr |
| Aug 20, 3:20 PM MST | Flash Flood Warning | VEF | Mohave | 98 min |
| Aug 20, 4:14 PM MST | Flash Flood Warning | VEF | Mohave | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.